MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI SION; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. ASAHI SION; PTCA GUIDE WIRE
Model Number N/A
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Thrombosis (2100); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Single reporter exemption #e2015028.The guide wire and its tip fragment and the concomitant non-asahi catheter were returned for evaluation.The returned guide wire had its coil wire elongated at the mid solder designed to sit at 280mm from the tip.The elongated coil wire was trapped inside the catheter lumen.At approximately 222mm from the proximal solder, the exposed core wire was found fractured.The returned tip fragment was elongated for approximately 56cm long and the ball tip was found at the very distal end.The catheter tip was severely twisted and the fracture end of the coil wire was observed from the slit of the torn catheter tip.The fracture end of the coil wire was necked, indicating that tensile stress had contributed to fracture.Proximal to the fracture end, the coil wire was found twisted.The elongated coil wire seemed to be trapped by the twisted catheter tip and continued to the proximal solder.The exposed core wire was slightly curved and its fracture surface was relatively flat.Sem observation of the core wire showed numerous circumferential cracks and helical lines.Dimples were observed on the fracture surface.These findings suggested that torsional as well as bending stress likely contributed to fracture and tensile stress eventually led the core wire to separate.The returned tip fragment was bent and deformed.Necking was observed on the distal fracture end of the elongated coil wire.The distal fracture end of the coil wire was inconsistent with the proximal fracture end; the observed coil fracture was most likely occurred when the fragment was surgically removed.The core wire was exposed for observation purpose.The core wire was found fractured at approximately 58mm distal to the tip.As seen on the proximal side of the fracture end, the distal fracture end had a relatively flat fracture surface and a bend was observed distal to the fracture end.Length measurement of the core wire suggested that the entire core wire was returned; remaining wire fragment in the patient was probably a portion of the fractured coil wire.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Base on the obtained information and investigation outcome, it was presumed that excess torsion was generated possibly when attempts were made to cross the target lesion.The torsion led the coil wire to become loose and the catheter tip to become twisted so that the loosened coil wire was caught by the twisted catheter tip.While the core wire was fractured likely due to repeated bending stress and torsion generated with wire manipulation, the guide wire itself became separated by tensile stress as the turnpike catheter was removed from the patient.It was concluded that this event was not attributed to product quality.Instructions for use states that: [warnings] if resistance is felt between this guide wire and the other interventional devices while operating this guide wire in the blood vessel, avoid applying excessive force.When abnormal resistance is felt, remove the entire system from the patient's body and determine the cause.Otherwise, the guide wire may break or be damaged and may cause injury to the blood vessel or leave fragments inside the vessel; [warnings] when torquing the guidewire inside the blood vessel, do not torque continuously in the same direction.This may cause the guidewire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guidewire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction; and, [malfunctions] separation.
 
Event or Problem Description
It was reported that an asahi guide wire was advanced to the distal left circumflex coronary artery without issue during a pci to treat a lesion in the om2 branch.A stent was implanted and post dilatation was performed.Another balloon dilatation catheter was advanced, but was unable to reach the circumflex.A non-asahi micro-catheter was then advanced to aid in the advancement of the balloon catheter, but the balloon catheter was still unable to cross.The micro-catheter was removed without resistance when the asahi guide wire was noted to have separated in two pieces in the artery.The distal separated segment of wire was free floating in the patient anatomy from the left main to the distal circumflex.The physician did not attempt to retrieve the separated wire because there were two stents that met up in the left main.One stent was in the lad and the other was in the lcx.Both came together in separate stents (no crushing technique) in the left main; the stents were adjacent to each other.Attempting to put a snare in the left main would result in damage to the stents.The patient left the procedure with the wire fragment in place.The patient was discharged home on (b)(6) 2019, but returned to the hospital with chest pain on the same day.The patient was found to have a complete occlusion in the left main due to thrombus where the guide wire had separated.Surgery took place on (b)(6) 2019.Coronary artery bypass graft surgery was performed for three vessels, one of which was the circumflex artery.Some of the wire fragment was removed surgically, but some still remains in the patient.That remaining wire was bypassed with a graft.The wire went from distal circumflex to the left main and that's where the fracture occurred.The patient tolerated the surgery.
 
Additional Manufacturer Narrative
Asahi intecc has determined that the date recorded in block b4 "date of this report" was erroneously reported as the date the report was submitted rather than the date the initial reporter provided the information about the event to the company.Corrective action has been taken to clarify which date should be provided in the report.This supplemental report is intended only to correct the date provided in block b4 to reflect the date the initial reporter provided the information about the event to the company.

Brand Name
ASAHI SION
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key8549079
Report Number3003775027-2019-00078
Device Sequence Number18922590
Product Code DQX
UDI-Device Identifier04547327082624
UDI-Public(01)04547327082624(17)210228(10)180329A291
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K100578
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Model NumberN/A
Device Catalogue NumberAHW14R001S
Device Lot Number180329A291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/15/2019
Event Location Hospital
Initial Date Received by Manufacturer 04/15/2019
Supplement Date Received by Manufacturer04/15/2019
Initial Report FDA Received Date04/25/2019
Supplement Report FDA Received Date01/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age71 YR
Patient Weight93